Back to all discussions

Fioricet

I'm trialing Fioricet today as an abortive medication. The doctor promised that the sedating nature of the drug would outweigh the stimulation of the caffeine in this stuff, but if any of you have been following the ten posts I just made in the last hour, you might join me in wondering if its true.

I was surprised when searching this forum that no-body has posted about this stuff since 2011. Any thoughts? Anyone use this stuff successfully? I'm concerned about about rebound, and about ever falling asleep tonight.

  1. Hi schmee,

    Fioricet is not an abortive, but a pain reliever. Narcotics/opioids will NOT abort a migraine attack but just cover up the pain.

    Your concerns about rebound, now called medication overuse headache or moh, are valid. If we take migraine medications and/or pain relievers like Fioricet, whether they are over-the-counter or prescription, more than two to three days a week we run the risk of getting moh. Moh can be brutal and make our migraine attacks more difficult to treat. AND we can end up in a daily cycle of pain that is hard to break. Our information on moh may help clear this up; https://migraine.com/blog/help-how-can-i-not-overuse-migraine-medications/.

    We have a wonderful article on why doctors don't like to prescribe these medication. They truly are not the best solotuion for migraine; https://migraine.com/blog/the-confusion-about-codeineopioids-and-migraine/.

    You may be interested in reading this information on a recent study; https://migraine.com/blog/opioid-prescriptions-hea
    dache-patients-primary-care/.

    If we have three or more severe attacks a month, it's time to talk to our doctor about prevention rather than strictly abortive. Episodic (occasional) migraine can turn to chronic fairly quickly if we don't take steps to manage them. Take a look at this information on migraine prevention; https://migraine.com/blog/migraine-management-essential-4-preventive-treatment/.

    I hope this helps,
    Nancy

    1. Nancy - With all due respect, I find your post condescending. My doctor prescribed this medicine as a potential abortive. It didn't work that way for me, but that what he prescribed it as.

      He did not want me to use it as a pain reliever because doing so would certainly lead to dependency, but he asked me to try it, specifically as an abortive.

      Are you a doctor? Is there any authority on which you post with such conviction that you are right and the migraine expert I'm seeing is wrong?

      Giving people prescriptive advice is very different than talking about your experiences. In this post, you are crossing the line from one to another. Again, I'm assuming that you are not a doctor and that you haven't believed me to be your patient.

      I asked for information from someone who has tried this medicine before. Is this you? If so, do you have personal experiences to share? If its not you, why would you come online and give unsolicited advice to someone without even asking them about their situation? If you had asked, you might have realized how condescending your advice was going to sound. I've been dealing with this disorder for five years now. Do you really think I don't know about the challenges of dealing with opoides?

      Perhaps, you'd like to read this post here: https://migraine.com/infographic/12-things-you-should-never-ever-say-to-a-chronic-migraineur/?r=

      1. For others coming here for information, I'll say this: The doctor wanted me to try taking this medicine when I first started to feel the back of my neck tighten, indicating I was about to go into a bad spell in my chronic migraines. He noticed that I stretch my neck a lot, which I do because I'm never pain free back there. I got a chance to try it a few weeks ago. Sadly, but predictably, it didn't shorten the number of bad days I had. It was an outside chance, anyways.

        I did tolerate it fairly well, though. This is a first for me as the other meds have all created some bad side effects. So, I now have something I can take for the very worst of days, but not regularly.

        I took 5 doses in 5 days. I did have a little rebound anxiety. So in the future, I think I'll be limiting this to one or two day's use. It didn't wipe out the headache, but I was more comfortable resting and I was able to work through it in my very quiet and comfy work environment.

        It didn't keep me up all night! I slept great and I wasn't too groggy in the day. But I did "need" more coffee in the morning, leading me to have to deal with caffeine withdrawal now as I get myself back to my safe, one cup a day rule.

        So basically: great pain reliever, didn't help shorten the migraine, too dang bad it's addictive as he!! and I can't be on it long-term.

        1. Schmee, I don't know how well you know these forums, but the moderators on here are very well-versed in these subjects. And, as a person who has taken Fioricet, I can tell you that after awhile Fioricet won't help as much as it did initially.

          Are you seeing a neurologist who can give you advice regarding Fioricet moderation? Have you considered talking about preventive and/or abortive meds with your current doctor?

          We are all just a community trying to help each other and give each other ideas to continue dealing with our shared disability.

          or create an account to reply.